Bladder complications in patients receiving cyclophosphamide for systemic lupus erythematosus or rheumatoid arthritis

P. H. Plotz, J. H. Klippel, J. L. Decker, D. Grauman, B. Wolff, B. C. Brown, G. Rutt

Research output: Contribution to journalArticle

Abstract

The bladder complications of 54 patients treated with oral cyclophosphamide for systemic lupus erythematosus (43) or rheumatoid arthritis (11) were reviewed. During an observation period of 241 patient years, we saw 7 cases of acute hemorrhagic cystitis and 2 cases of transitional cell carcinoma of the bladder. Bladder carcinoma was identified 28 and 60 months after withdrawal of the drug and resulted in the death of one patient. The late-occurring serious toxicities of cyclophosphamide should limit the use of the drug in the treatment of nonmalignant inflammatory rheumatic conditions.

Original languageEnglish (US)
Pages (from-to)221-223
Number of pages3
JournalAnnals of Internal Medicine
Volume91
Issue number2
StatePublished - 1979
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Bladder complications in patients receiving cyclophosphamide for systemic lupus erythematosus or rheumatoid arthritis'. Together they form a unique fingerprint.

  • Cite this

    Plotz, P. H., Klippel, J. H., Decker, J. L., Grauman, D., Wolff, B., Brown, B. C., & Rutt, G. (1979). Bladder complications in patients receiving cyclophosphamide for systemic lupus erythematosus or rheumatoid arthritis. Annals of Internal Medicine, 91(2), 221-223.